Alert archive / Texas / Flash Flood Warnings in 2022
Flash Flood Warning 13, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Nov 24, 2022, 3:15 PM CST for Harris County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 24, 2022, 3:15 PM CST (21:15 UTC)
- Expired
- Nov 24, 2022, 5:45 PM CST
- In force
- 3 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Harris County, TX
The radar
The Houston radar (KHGX), 26 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
424
WGUS54 KHGX 242115
FFWHGX
TXC201-242245-
/O.NEW.KHGX.FF.W.0013.221124T2115Z-221124T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
315 PM CST Thu Nov 24 2022
The National Weather Service in League City has issued a
* Flash Flood Warning for...
Northeastern Harris County in southeastern Texas...
* Until 445 PM CST.
* At 315 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 5 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Pasadena, northwestern Baytown, Deer Park, South Houston,
Channelview, Highlands, Cloverleaf, Barrett, northern Clear Lake,
northeastern South Belt / Ellington, Greater Hobby Area, Golfcrest
/ Bellfort / Reveille, San Jacinto State Park, Houston Ship
Channel, Ellington Field, Meadowbrook / Allendale and Edgebrook
Area.
This includes the following Low Water Crossings...
Genoa Red Bluff Road at Armand Bayou, Woodford Street at Carpenters
Bayou, Garth Road at Goose Creek East Fork, Evalyn Wilson Park Road
at Berry Bayou, Market Street at Tributary of Carpenters Bayou, West
13th St (Greenshadow Drive) at bridge, SH 134 (Independence Pkwy) at
Lynchburg Ferry and Edgebrook Drive.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 2959 9510 2965 9526 2986 9510 2983 9492
FLASH FLOOD...RADAR INDICATED
$$1 follow-up statement
349
WGUS54 KHGX 242218
FFWHGX
TXC201-242345-
/O.EXT.KHGX.FF.W.0013.000000T0000Z-221124T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
418 PM CST Thu Nov 24 2022
The National Weather Service in League City has extended the
* Flash Flood Warning for...
Northeastern Harris County in southeastern Texas...
* Until 545 PM CST.
* At 418 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 4 and 6 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Pasadena, northwestern Baytown, Deer Park, South Houston,
Channelview, Highlands, Cloverleaf, Barrett, northern Clear Lake,
northeastern South Belt / Ellington, Greater Hobby Area, Golfcrest
/ Bellfort / Reveille, San Jacinto State Park, Houston Ship
Channel, Ellington Field, Meadowbrook / Allendale and Edgebrook
Area.
This includes the following Low Water Crossings...
Genoa Red Bluff Road at Armand Bayou, Woodford Street at Carpenters
Bayou, Garth Road at Goose Creek East Fork, Evalyn Wilson Park Road
at Berry Bayou, Market Street at Tributary of Carpenters Bayou, West
13th St (Greenshadow Drive) at bridge, SH 134 (Independence Pkwy) at
Lynchburg Ferry and Edgebrook Drive.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 2959 9510 2965 9526 2986 9510 2983 9492
FLASH FLOOD...RADAR INDICATED
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 24, 11:51 AM CST, 3 hours 24 minutes earlier.
Area forecast discussion, Nov 24, 11:51 AM CST, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 1151 AM CST Thu Nov 24 2022 ...New AVIATION... .SHORT TERM... (Today through Friday Night) Issued at 401 AM CST Thu Nov 24 2022 Currently, sea fog and low cloud ceilings are impacting Southeast Texas as deep moisture advection from a 20-35kt LLJ is setting up across Texas and pushing into the Southern Plains. These ceiling and visibility impacts will persist throughout most of the day until the pre-frontal trough pushes off the coast around midnight and washes out sea fog along the coast. However, low ceilings will remain through tomorrow. Overall, the forecast is shaping up as expected. A mid level trough over the 4-Corners Region of the Rockies continues to dig south and will become a cutoff low in West Texas today and tomorrow. This will generate a surface low over North Texas and a corresponding cold front over Central and East Texas. At the same time, a southwesterly 300mb jet streak will place Southeast Texas in a favorable region for upper level divergence which will enhance convection along this front. With the cut-off low located over West Texas, this also puts Southeast Texas in a PVA regime, which will also enhance convection later today. These favorable forcing mechanisms will push south and towards the coast as the pre-frontal trough also marches towards the coast later today. At the same time, a warm front is draped across our coastal counties, leading to some light rain showers south of I- 10 currently. This warm front will gradually lift north throughout the day, bringing with it higher dewpoint air, an unstable airmass, and low-level veering winds. Sounds a little messy with several features to track, but to simplify it as much as possible, showers and storms ahead of the cold front that are currently located over the Brazos Valley will push Southeast and towards the coast today. At the same time, the warm front near the coast will lift north and towards the I-10 corridor. These two features are expected to converge and enhance the potential for strong to severe storms and heavy rainfall. By sunrise, most of southeast Texas has 20-40% rain chances with the higher values across our northern counties where those pre-frontal showers and storms will start to push south. Streamer showers near the coast will push inland and bring some light rain showers as far north as Conroe. The coverage of these showers and isolated storms will continue to increase throughout the day. A few isolated thunderstorms are possible this morning, but around 10-12pm, the likelihood for thunderstorms gradually increases as the aforementioned jet dynamics and PVA enhance this convection. Therefore, by noon, we can expect widespread showers and scattered storms for Southeast Texas. These rain chances don't begin to taper off until around 9pm as the pre-frontal trough pushes off the coast. Some lingering light showers are possible late tonight and through the overnight hours as we remain in a PVA regime and a coastal trough/low over the Corpus area starts to push east and into our area. This coastal low will bring another round of heavy rain showers and storms to our area on Friday, this time with showers and storms originating west of I-45 and gradually pushing east throughout the day on Friday. This coastal low will be slow to depart until the cutoff low towards our west pushes it out later this weekend. Regarding the potential for strong to severe storms today, SPC has placed most of of HGX in a Marginal Risk for severe storms. Although there will be plenty of effective bulk shear at 50+ knots and enough 0-1km low level helicity at 150-200 m2/s2, SBCAPE and MLCAPE will be lacking with values struggling to reach 500-1000 J/kg. Should some of these storms become strong to severe, then the main hazards expected will be a few isolated tornadoes (mainly south of Conroe and offshore as waterspouts) and damaging wind gusts. The best window for these strong to severe storms appears to be from 12pm to 6pm today. In addition to strong to severe storms, there is also the potential for heavy rainfall and flash flooding. High PW values above 1.6+ inches, 12,000ft warm cloud layers, upper level diffluence, and "skinny" CAPE are just some of the few ingredients coming together to enhance the potential for heavy rainfall today. Storm motion of these showers and storms also seem to align parallel to the two boundaries/fronts pushing through today which is why hi-res model reflectivity is showing training storms developing. Overall, plenty of ingredients are in place for WPC to put all of Southeast Texas in a Slight Risk for excessive rainfall today. Expected rainfall totals range from 1-3 inches, but a few bands of 5-7+ inches or higher is possible where these training storms set up later today. It's hard to pinpoint an exact location for these higher swaths, but the best likelihood appears to be South of Huntsville and east of Brenham. Moving onto tomorrow, a coastal trough/low will bring another round of heavy rainfall to our area. Most of the aforementioned flash flooding "ingredients" remain in place tomorrow as well, prompting another Slight Risk for excessive rainfall from WPC and an additional 1-3+ inches expected for most counties. Obviously, areas that received higher rainfall amounts today as well as urban areas will have a lowered threshold for flash flooding potential. Given the Thanksgiving holiday today and people likely shopping for the upcoming winter holidays tomorrow, it's important to monitor the weather before heading out and to stay weather aware over the next few days. Have an emergency plan in place, have multiple ways to receive warnings, and make sure to never drive through water of unknown depth. Walts && .LONG TERM... (Saturday through Wednesday) Issued at 401 AM CST Thu Nov 24 2022 This upper trough just will not quit me. Another long term shift, and another day where it looks as if the trough looks to dig a little bit deeper (Mexico, now!) and take a little bit longer to eject. As it is, the long term begins in a similar spot, just a little bit later, with likely showers and some embedded storms across the area, gradually coming to an end through the day Saturday as the low expected to form up in the remains of the initial front ejects to the northeast along with the upper low. With a sluggish initial front, the deeper dig of the upper trough, and the development of a little coastal low, it looks like the best we'll do for winds on Saturday is westerly. It'll take a reinforcing front Sunday evening to well and turn winds more northwesterly or northerly. Even here, the upper trough driving this reinforcing front doesn't look to support a real deep cold pool, so we'll probably get a chillier couple of nights this weekend, and heck, the full sun will probably mean Saturday is the cooler day of the weekend with a slow warming trend bringing us into the new week. Winds should be quickly back around to onshore on Monday as surface high pressure makes its way east of the area, and aloft we are under roughly zonal flow, with upper ridging to our east over the Bahamas. This should accelerate the warming trend into Tuesday, with widespread highs back into the upper half of the 70s...just in time for the next cold front to arrive, and this one looks to have a beefier push behind it. So...strong, dynamic front capable of supporting strong lift and shear...potential for unseasonably high boundary layer warmth enhancing instability...precipitable water around 1.5 inches, or above 150 percent of normal...oh yeah, you bet we're starting to tick the severe thunderstorm boxes. There's a lot of details to work out here, and a ton of ways this scenario could break down, so I don't want to speculate too much this far out. But if you're looking at the extended SPC outlook and see that Day 6 "slight"? Yeah, there's a reason for that, and something we'll have to keep an eye on as the details resolve themselves. Luchs && .AVIATION... (18Z TAF Issuance) Issued at 1151 AM CST Thu Nov 24 2022 Periods of SHRA/TSRA and low ceilings can be expected with increasing coverage/intensity gradually working its way toward the coast later this afternoon and this evening. Ceilings could fluctuate with LIFR/ IFR/MVFR possible. Winds will shift to the N and NNE this afternoon through early this evening, and this could help to improve visibilities. Less rain coverage is anticipated tonight, especially near the CLL and UTS areas. More scattered development can be expected tomorrow, but at this time tomorrow night through Saturday morning looks like the next best chance of SHRA/TSRA. 42 && .MARINE... Issued at 401 AM CST Thu Nov 24 2022 Areas of sea fog, dense in some areas, has developed on the nearshore waters, as well as both Galveston and Matagorda bays tonight. This fog is expected to continue on and off through late Friday night. An approaching storm system will generate multiple rounds of showers and thunderstorms to finish off the holiday week. The first round is expected today, particularly in the afternoon as a front drops into the area. The next round is expected Friday into Friday night as the front stalls and a weak coastal low develops among the remnants. Though visibilities will improve with the onset of rain, some of the storms on Thursday could be strong at times with locally stronger and variable winds. On Saturday, look for that weak low to lift north of the area, ending rain and bringing moderate to strong west winds in its wake. A reinforcing front on Sunday will continue to veer winds to northwesterly and northerly. However, onshore flow will quickly resume and strengthen Monday. Luchs && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 70 59 62 55 / 90 70 70 90 Houston (IAH) 73 62 66 59 / 90 70 70 90 Galveston (GLS) 72 64 67 62 / 80 70 80 90 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. &&
In the hours before
Special weather statement, Nov 24, 2:06 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
206 PM CST Thu Nov 24 2022
TXZ213-227-237-242030-
Inland Brazoria TX-Inland Harris TX-Fort Bend TX-
206 PM CST Thu Nov 24 2022
...A strong thunderstorm will impact portions of southeastern Fort
Bend, northern Brazoria and south central Harris Counties through 230
PM CST...
At 205 PM CST, Doppler radar was tracking a strong thunderstorm over
Brazos Bend State Park, or 14 miles south of First Colony, moving
northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Western Pearland, southeastern Sugar Land, Missouri City, Alvin,
Stafford, Manvel, Fresno, Arcola, Iowa Colony, Fairchilds, Thompsons,
Westbury, Fifth Street, Sienna Plantation, Riverstone, Fort Bend
Houston, Fondren Gardens, Brazos Bend State Park, Meyerland Area and
southwestern Central Southwest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2925 9566 2941 9578 2968 9548 2941 9524
TIME...MOT...LOC 2005Z 234DEG 33KT 2937 9565
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 10:33 PM CST | Marine Dense Fog Advisory | HGX | 12 hr | |
| Nov 23, 11:01 PM CST | Dense Fog Advisory | HGX | Austin, Brazoria, Brazos, Burleson, Colorado, Fort Bend and 7 more | 12 hr |
| Nov 24, 7:24 AM CST | Special Marine Warning | HGX | 36 min | |
| Nov 24, 11:08 AM CST | Areal Flood Advisory | HGX | Galveston, Harris | 3 hr |
| Nov 24, 1:20 PM CST | Flood Watch | HGX | Austin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 7 more | 44 hr |
| Nov 24, 1:31 PM CST | Areal Flood Advisory | HGX | Austin, Brazoria, Fort Bend, Harris, Matagorda, Waller and 1 more | 119 min |
| Nov 24, 2:06 PM CST | Special Weather Statement | HGX | Fort Bend | 24 min |
| Nov 24, 2:39 PM CST | Tornado Warning | HGX | Brazoria, Fort Bend, Galveston, Harris | 21 min |
| Nov 24, 3:18 PM CST | Special Weather Statement | HGX | Chambers | 42 min |
| Nov 24, 3:43 PM CST | Rip Current Statement | HGX | Brazoria, Galveston, Matagorda | 5 hr |
| Nov 24, 3:44 PM CST | Marine Dense Fog Advisory | HGX | 4 hr | |
| Nov 24, 5:15 PM CST | Special Weather Statement | HGX | Galveston | 30 min |
| Nov 24, 5:16 PM CST | Special Marine Warning | HGX | 29 min | |
| Nov 24, 5:38 PM CST | Special Marine Warning | HGX | 52 min | |
| Nov 24, 5:39 PM CST | Special Weather Statement | HGX | Galveston | 66 min |
| Nov 24, 5:44 PM CST | Areal Flood Advisory | HGX | Chambers, Harris | 2 hr |
| Nov 24, 5:50 PM CST | Severe Thunderstorm Warning | HGX | Galveston | 25 min |
Nearby
Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.